Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 63, NWS Nashville, TN

July 9, 2003Lawrence County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 9, 2003, 3:32 PM CDT for Lawrence County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 3:32 PM CDT (20:32 UTC)
Expired
Jul 9, 2003, 6:30 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 133 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1987 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 092035
FFWBNA
TNC099-092330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
332 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN LAWRENCE COUNTY IN TENNESSEE

* UNTIL 630 PM CDT

* AT 323 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER WESTERN LAWRENCE COUNTY...MOVING NORTHEAST SLOLWY. RADAR
  ESTIMATES ALMOST 2 INCHES OF RAIN HAS FALLEN OVER THE AARON BRANCH
  CREEK...BIRD BRANCH CREEK AND CHISHOLM CREEK AREAS SOUTH OF HIGHWAY
  64 IN THE PAST HOUR. 

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS, OR WATERS
OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS,
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

&&

LAT...LON 3519 8771 3506 8756 3532 8712 3553 8736

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:35 PM CDT, 57 minutes earlier.

Area forecast discussion, Jul 9, 2:35 PM CDT, 57 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-100830-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
235 PM CDT WED JUL 9 2003

LATEST SURFACE ANALYSIS SHOWS THE WESTERN EXTENT OF THE BERMUDA HIGH
OVER THE DEEP SOUTH EXTENDING NORTH ACROSS THE TENNESSEE AND OHIO
VALLEYS. ANOTHER AREA OF HIGH PRESSURE WAS CENTERED OVER ONTARIO
CANADA EXTENDING SOUTH THROUGH THE GREAT LAKES REGION. SEPARATING THE
TWO HIGH PRESSURE SYSTEMS WAS A NEARLY STATIONARY FRONT STRETCHING
EAST TO WEST FROM NEW ENGLAND THROUGH THE UPPER OHIO VALLEY AND INTO
A LOW PRESSURE CENTER LOCATED IN THE CENTRAL PLAINS. ACROSS MIDDLE
TENNESSEE...TEMPERATURES HAD WARMED INTO THE MID AND UPPER 80S WITH
DEW POINTS IN THE LOWER 70S. SOUTHWEST WINDS HAD INCREASED TO 10 TO
15 MPH.

ALOFT...THE MAIN FLOW OF WESTERLIES AND THE ASSOCIATED STORM TRACK
CONTINUED ACROSS THE NORTHERN TIER OF THE U.S.  A RIDGE OF HIGH
PRESSURE EXTENDED ACROSS THE SOUTHERN HALF. SEVERAL SHORT WAVE
TROUGHS WERE MOVING THROUGH THE WESTERLIES OVER THE STATIONARY
FRONT. THE INTERACTION OF THE TWO WAS PRODUCING STRONG TO SEVERE
THUNDERSTORMS.

AFTERNOON HEATING HAS WORKED TO DESTABILIZE THE MOIST ATMOSPHERE
IN PLACE OVER THE FORECAST AREA.  SCATTERED SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED AND WERE MOVING SLOWLY EAST.

BOTH THE GFS AND ETA MODEL HAVE SIMILAR SOLUTIONS THROUGH 84 HOURS.
AN UPPER LEVEL DISTURBANCE CURRENTLY MOVING THROUGH THE UPPER
MISSISSIPPI VALLEY DROPS SOUTHEAST AND BRINGS WITH IT A COLD FRONT
INTO THE OHIO VALLEY BY THURSDAY EVENING. THE COLD FRONT IS
EXPECTED TO PUSH SOUTHEAST AND REACH MIDDLE TENNESSEE OVERNIGHT
THURSDAY INTO FRIDAY MORNING. COOLER AIR ALOFT ALONG WITH THE SURFACE
FRONT WILL BRING AN INCREASE CHANCE OF SHOWERS AND THUNDERSTORMS...
SOME STORMS COULD BE SEVERE LATE THURSDAY AND FRIDAY.

AS THE FRONT EXITS THE AREA ON FRIDAY...EXPECT SLIGHTLY COOLER AND
DRIER AIR THE SECOND HALF OF FRIDAY AND SATURDAY. SUNDAY...A SOUTHERN
FLOW RETURNS BRINGING HEAT AND HUMIDITY BACK TO MIDDLE TENNESSEE.

WILL WATCH TROPICAL STORM CLAUDETTE CLOSELY AS THE PROJECTED PATH IS
INTO THE GULF OF MEXICO BY THE WEEKEND.

.BNA.NONE...

BNA TE 73/86/68/86 3660
CSV TE 69/84/64/83 3661

05
Hazardous weather outlook, Jul 9, 5:48 AM CDT, 9 hours 44 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-101030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530AM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ON THURSDAY A COLD FRONT WILL APPROACH THE MID STATE. THERE IS A
CHANCE OF STRONG THUNDERSTORMS ALONG AND AHEAD OF THIS FRONT...AND AN
OUTSIDE CHANCE OF SEVERE STORMS...MAINLY THURSDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY ON THURSDAY.

MAG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:45 PM CDTSevere Thunderstorm WarningOHXJackson45 min
Jul 9, 4:53 PM CDTSevere Thunderstorm WarningOHXRobertson37 min
Jul 9, 5:10 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson35 min
Jul 9, 5:32 PM CDTSevere Thunderstorm WarningOHXRobertson28 min
Jul 9, 5:36 PM CDTSevere Thunderstorm WarningOHXTrousdale39 min
Jul 9, 6:04 PM CDTSevere Thunderstorm WarningOHXMacon41 min
Jul 9, 6:36 PM CDTFlash Flood WarningOHXClay, Fentress, Pickett3 hr

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.